Hail, Mineral
- When
- June 9, 1:41 PM EST
- Where
- Mineral County, 0.69 mi N of Limestone
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.440, -78.970
Penny size hail was reported near Keyser.
A cold front approached the area on the 9th. Ahead of the front, warm and humid air led to unstable conditions.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front approached the area on the 9th. Ahead of the front, warm and humid air led to unstable conditions. The instability combined with the boundary and an upper-level disturbance to trigger showers and thunderstorms on the afternoon and evening hours of the 9th. Some thunderstorms became severe, producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 9, 1:25 PM EST, 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EDT TUE JUN 9 2009
.SYNOPSIS...
A FRONTAL BOUNDARY WILL MOVE INTO THE MID-ATLANTIC REGION TODAY.
SEVERAL DISTURBANCES WILL MOVE ALONG THIS FRONTAL BOUNDARY...KEEPING
UNSETTLED CONDITIONS CAN BE EXPECTED PERIODICALLY THROUGH THE REST
OF THE WORK WEEK. HIGH PRESSURE WILL BUILD OVER THE AREA LATER
FRIDAY AND INTO SATURDAY.
&&
.NEAR TERM /THIS AFTERNOON/...
BOTH FLSH FLD WATCH AND SVR TSTM WATCH HV BEEN ISSUED FOR THE
MAJORITY OF THE CWA. SEE ERLR DSCN FOR LOGIC:
AFTR THE ERLY MRNG CNVCTN MUCH OF CLDS HV THINNED GRTLY ALLOWING
FOR SFC HTG. THIS WL HELP TO CREATE LARGE INSTABILITY IN THE LOWER
LVLS OF THE ATMOSPHERE. DIFFERENT MDLS SHOW DIFFERING DEGREES OF
CAPE FOR THE AFTN...BUT E OF THE MTNS IT SHOULD EASILY BE INXS OF
1000 FM MID AFTN ON.
SO MAIN THREATS WL BE HVY RA...WET DOWNBURSTS...HAIL. BIGGEST
CONCERN WOULD BE HVY RAINERS WHICH COULD PRODUCE WELL INXS OF 1
IN AN HR. FFG VALUES IN THE I-95 ARE VERY LOW...AND ROADS IN THE
DC METRO HAD TO BE CLOSED THIS MRNG DUE TO HVY RAIN I PLAN TO
ISSUE A FLSH FLD WTCH EARLY THIS AFTN FM AT LEAST BALT TO
SPOTSY...AND PSBLY TO I-81.
&&
.SHORT TERM /TONIGHT/...
THE FRONTAL BOUNDARY TO THE WEST WILL CONTINUE TO DROP SOUTHWARD
OVERNIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE WELL
INTO THE EVENING HOURS...WITH A FEW LINGERING SHOWERS ESPECIALLY
ACROSS LOWER SOUTHERN MARYLAND INTO THE EARLY MORNING HOURS. THE
POTENTIAL FOR SEVERE WEATHER WILL CONTINUE INTO THE EARLY EVENING
HOURS.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
ACTIVE PATTERN REST OF THE WORK WEEK AS A FRONTAL SYSTEM /UNDER
MAINLY ZONAL UPPER FLOW/ UNDULATES ACROSS THE AREA. ANY LINGERING
SHOWERS/THUNDERSTORMS WEDNESDAY MORNING SHOULD PUSH EAST OF THE
AREA WITH THE COLD FRONT BY LATER MORNING HOURS AS THE NEXT S/W
APPROACHES FROM THE WEST. TWO SUCCESSIVE WAVES THURSDAY AND FRIDAY
/WITH A FRONT CROSSING THE MID-ATLANTIC ON FRIDAY/ DEPICTED BY
BOTH THE 00Z GFS AND 00Z EURO. BROUGHT LIKELY POPS THURSDAY
AFTERNOON THROUGH THURSDAY NIGHT TO ACCOUNT FOR THIS MOST ACTIVE
SECTION OF THE EXTENDED PERIODS. PWATS THURSDAY/NIGHT AROUND 1.75
INCHES CLIMATOLOGICALLY HIGH...THOUGH GREATER CONCERN FOR FLASH
FLOODING WOULD BE PRESENT WITH VALUES AROUND 2 INCHES...WILL HAVE
TO MONITOR THE PROGGED DURATION OF HEAVIEST PRECIP ON THURSDAY AS
THE WEEK PROGRESSES.
TEMPERATURES REMAIN AROUND FIVE DEGREES ABOVE NORMAL /AND HUMIDITY
REMAINS RATHER HIGH - UPPER 60S/ UNTIL THE FRONT COMES THROUGH
/CURRENTLY PROGGED AROUND MIDDAY FRIDAY/.
UNCERTAINTY OF HOW LONG COOLER CONTINENTAL AIR LASTS INTO THE
WEEKEND...THE 00Z GFS BRINGS ANOTHER WAVE INTO THE AREA BY LATE
SATURDAY WHILE THE 00Z EURO MAINTAINS HIGH PRESSURE INTO EARLY NEXT
WEEK.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SUB VFR CIGS/VSBYS ARE EXPECTED THIS AFTERNOON AS SHOWERS AND
THUNDERSTORMS OVERSPREAD THE AREA LATER THIS AFTERNOON AND INTO
THE EVENING HOURS AHEAD OF A COLD FRONT. GUSTY WINDS AND HAIL WILL
BE POSSIBLE WITH THUNDERSTORMS THIS AFTERNOON/EVE.
ACTIVE PATTERN WITH A SUCCESSION OF SHORTWAVES...EXPECT PERIODIC
SUBVFR CONDITIONS IN PRECIPITATION THROUGH FRIDAY WITH LATER
THURSDAY THROUGH THURSDAY NIGHT AS THE MOST ACTIVE PERIOD. ADDITIONALLY
...AMPLE LOW LEVEL MOISTURE MAY ALLOW FOR MORNING SUBVFR VSBYS
/PARTICULARLY WHEN CLOUDS CLEAR AT NIGHT AFTER PRECIP/. HIGH
PRESSURE BUILDS IN LATER FRIDAY FOR AT LEAST THE EARLY PART OF THE
WEEKEND AFTER A FRIDAY FROPA.
&&
.MARINE...
LIGHT WINDS EXPECTED ON THE WATERS THROUGH TONIGHT. SPECIAL MARINE
WARNINGS ARE POSSIBLE FOR HAIL AND/OR GUSTY WINDS LATER THIS
AFTERNOON AND INTO THE EVENING HOURS.
THUNDERSTORMS ARE POSSIBLE WEDNESDAY THRU FRIDAY /PARTICULARLY IN
THE AFTERNOONS AND EVENINGS/ AS A FRONTAL BOUNDARY UNDULATES THRU
THE AREA. THE POTENTIAL FOR A SMALL CRAFT ADVISORY THURSDAY
AFTERNOON/EVENING HAS DIMINISHED WITH THE LATEST GUIDANCE...HOWEVER
THE POTENTIAL FOR AN SCA DEPENDS ON HOW STRONG THE WAVES OF LOW
PRESSURE RIDING ALONG THE FRONTAL ZONE BECOME.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR MDZ003>006-
009>011-013-501-502.
VA...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR VAZ021-
025>031-036>042-050>056.
WV...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR WVZ050>055-
501>504.
MARINE...NONE.
&&
UPDATE...WOODY
PRVS...NWL/BAJHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 219 PM EDT TUE JUN 9 2009 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 101330- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 219 PM EDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR THE AREA. A FLASH FLOOD WATCH HAS BE ISSUED ALONG THE I-95 CORRIDOR THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL THUNDERSTORMS CAN BE EXPECTED THURSDAY. THERE MAY BE A RISK OF SEVERE WEATHER DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS IN EFFECT. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-101330- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 219 PM EDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR THE AREA. A FLASH FLOOD WATCH HAS BE ISSUED FOR THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL THUNDERSTORMS CAN BE EXPECTED THURSDAY. THERE MAY BE A RISK OF SEVERE WEATHER DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS IN EFFECT.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
902 AM EDT TUE JUN 09 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0530 AM TSTM WND DMG 2 SE CULPEPER 38.45N 77.98W
06/09/2009 CULPEPER VA 911 CENTER
TREES DOWN.
0554 AM TSTM WND DMG 1 ENE TYSONS CORNER 38.92N 77.21W
06/09/2009 FAIRFAX VA 911 CENTER
TREE DOWN AT VIRGINIA ROUTE 123 AND THE BELTWAY.
0623 AM TSTM WND DMG 1 NNE EDMONSTON 38.96N 76.93W
06/09/2009 PRINCE GEORGES MD 911 CENTER
THREE REPORTS OF WIRES DOWN IN RIVERDALE.
0721 AM TSTM WND DMG MARBURY 38.56N 77.16W
06/09/2009 CHARLES MD FIRE DEPT/RESCUE
2 TREES REPORTED DOWN BY 911 CENTER
&&
BJLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 218 PM EDT TUE JUN 9 2009 MDZ501-502-WVZ050-503-504-091900- HAMPSHIRE WV-CENTRAL AND EASTERN ALLEGANY MD- EXTREME WESTERN ALLEGANY MD-WESTERN MINERAL WV-EASTERN MINERAL WV- 218 PM EDT TUE JUN 9 2009 ...STRONG THUNDERSTORMS TO AFFECT HAMPSHIRE...CENTRAL AND EASTERN ALLEGANY...EXTREME WESTERN ALLEGANY...WESTERN MINERAL AND EASTERN MINERAL COUNTIES... AT 218 PM EDT...DOPPLER RADAR INDICATED A DEVELOPING STRONG THUNDERSTORM 2 MILES EAST OF DOGWOOD FLATS...MOVING EAST AT 20 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE FORT ASHBY. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM AS IT INTENSIFIES. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 222 PM EDT TUE JUN 9 2009 MDZ502-WVZ051-091900- MORGAN WV-CENTRAL AND EASTERN ALLEGANY MD- 222 PM EDT TUE JUN 9 2009 ...STRONG THUNDERSTORMS TO AFFECT MORGAN AND CENTRAL AND EASTERN ALLEGANY COUNTIES... AT 222 PM EDT...DOPPLER RADAR INDICATED A DEVELOPING STRONG THUNDERSTORM 2 MILES SOUTHWEST OF PLEASANT VALLEY...MOVING SOUTHEAST AT 20 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE FLINTSTONE AND PUMPKIN CENTER. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. KRAMAR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
227 PM EDT TUE JUN 09 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 3 NE GROTTOES 38.30N 78.79W
06/08/2009 M0.75 INCH ROCKINGHAM VA PUBLIC
&&
STRONGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 237 PM EDT TUE JUN 9 2009 MDZ003-WVZ051-091915- WASHINGTON MD-MORGAN WV- 237 PM EDT TUE JUN 9 2009 ...STRONG THUNDERSTORMS TO AFFECT WASHINGTON AND MORGAN COUNTIES... AT 237 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTH OF HANCOCK...MOVING EAST AT 10 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE SHADY GROVE...PECKTONVILLE...CHERRY RUN AND BIG POOL. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. BJL
The Sterling radar (KLWX), 138 km away, was scanning. The volume nearest the first event began at 18:42 UTC.
9 hail. Local standard time, as filed.
Penny size hail was reported near Keyser.
Penny size hail was reported near Springfield.
Penny size hail was reported near Headsville.
Penny size hail was reported near Berkeley spring.
Quarter size hail was reported near Shanks.
Golf ball size hail was reported in Kirby.
Penny size hail was reported near Baker.
Quarter size hail was reported south of Martinsburg.
Penny size hail was reported near Circleville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180723, 180724, 180728, 180732, 180738, 180739, 180741, 180740, 181400.